Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 16, NWS Wichita, KS

June 18, 20248 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jun 18, 2024, 3:47 AM CDT for 8 counties in Kansas. It took effect at Jun 18, 2024, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2024, 3:47 AM CDT (08:47 UTC)
In effect from
Jun 18, 2024, 12:00 PM CDT
Expired
Jun 18, 2024, 7:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Cowley County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 12 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2344 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

558 
WWUS73 KICT 180847
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
347 AM CDT Tue Jun 18 2024

KSZ067>069-082-083-091>093-181700-
/O.NEW.KICT.WI.Y.0016.240618T1700Z-240619T0000Z/
Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of El Dorado, Derby, Bel Aire, Andover,
Winfield, Anthony, Rose Hill, Augusta, Wellington, Kingman,
Harper, Valley Center, Newton, Park City, Wichita, Hutchinson,
Haysville, Attica, and Arkansas City
347 AM CDT Tue Jun 18 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS 
EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Butler, Cowley, Harper, Harvey, Kingman, Reno, Sedgwick, 
  and Sumner Counties.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. In 
  addition, high winds may also cause blowing dust and reduced 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Lawson
2 follow-up statements
277 
WWUS73 KICT 182115
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
415 PM CDT Tue Jun 18 2024

KSZ067>069-082-083-091>093-190000-
/O.CON.KICT.WI.Y.0016.000000T0000Z-240619T0000Z/
Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Bel Aire, Wichita, Newton, Rose Hill,
Wellington, Augusta, Haysville, Valley Center, Hutchinson,
Winfield, Andover, Derby, Anthony, Kingman, Park City, Harper,
Arkansas City, El Dorado, and Attica
415 PM CDT Tue Jun 18 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Butler, Cowley, Harper, Harvey, Kingman, Reno, Sedgwick, 
  and Sumner Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

McGuire
163 
WWUS73 KICT 190003
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
703 PM CDT Tue Jun 18 2024

KSZ067>069-082-083-091>093-190115-
/O.EXP.KICT.WI.Y.0016.000000T0000Z-240619T0000Z/
Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Arkansas City, Harper, Wichita, Valley
Center, Newton, Park City, Derby, Anthony, Hutchinson, Bel Aire,
Augusta, Wellington, Andover, Winfield, Rose Hill, El Dorado,
Haysville, Attica, and Kingman
703 PM CDT Tue Jun 18 2024

...WIND ADVISORY HAS EXPIRED...

Winds have gradually decreased this evening.

$$

Cuellar

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jun 18, 3:17 AM CDT, 30 minutes earlier. Its key messages:

  • Strong south winds expected again today across mainly south central Kansas.
  • Storms expected to develop along a cold front after 21z this afternoon and will become more widespread this evening as they slowly track south. Large hail, damaging winds and heavy rain will be the main threats.
Area forecast discussion, Jun 18, 3:17 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
317 AM CDT Tue Jun 18 2024

.KEY MESSAGES...

- Strong south winds expected again today across mainly south
  central Kansas.

- Storms expected to develop along a cold front after 21z this
  afternoon and will become more widespread this evening as they
  slowly track south. Large hail, damaging winds and heavy rain
  will be the main threats.

&&

.DISCUSSION...
Issued at 317 AM CDT Tue Jun 18 2024

Currently have a shortwave trough tracking across the Northern
Rockies with upper ridging over the Eastern CONUS. At the
surface, cold front extends from southern MN and into far
northwest Nebraska with strong return flow remaining across the
southern/central Plains.

Shortwave energy will track into the Northern Plains today which
will allow the cold front to push south and by 21z will extend
from eastern Nebraska into north central Kansas and finally into
far sw KS. Storms are expected to develop along the front after
21z and should become more numerous after 00z as low level jet
impinges on the front. Will be plenty of instability for severe
storms with CAPE values in the 2,000-3,000J/KG range. In
addition, DCAPE values will be more than high enough for some
damaging downburst winds. The main limiting factor for high
end/widespread severe storms will be lack of decent shear with
0-6km shear in the 20-25kt range. With slow storm movement and
high rainfall rates expected, confidence is increasing that
heavy rain and associated flooding may end up being the more
significant threat this evening/overnight.

One of the main challenges with this event will be how far
south convection makes it tonight into Wed morning. Current
thinking is that locations along and especially north of Highway
50 will have the highest rainfall chances. Confidence is also
increasing that showers and storms will linger through the
morning hours Wed and likely into the afternoon for central KS
as the front slowly lifts back to the north and washes out.

By Thu morning, some shortwave energy will be coming onshore
over central CA with a broad area of upper ridging from the Mid
Atlantic States into the Ozark Region. This setup will shut-off
storm chances for the remainder of the work week. Between Fri
and Sat a series of upper impulses are expected to track out of
the Great Basin and across the Central Plains. The more
substantial of these waves will track over the Central Plains
Sat and will allow a weak cold front/surface trough to move
through the area Sat evening/overnight. After Wed, this will
bring our next storm chances. This far out, confidence in these
storms is low with the ECMWF holding the upper upper dynamics
further north compared to the GFS.

After wet and cool conditions on Wed, above normal temps will
return for Fri and especially through the weekend with highs in
the mid 90s.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1230 AM CDT Tue Jun 18 2024

Main aviation concerns will be strong winds again today along
with storm chances late this afternoon/evening over central KS.

Currently looking for another afternoon of strong south winds
with sustained speeds around 30 mph likely with gusts to at
least 45 mph. This time it looks like the strongest speeds will
be over south central KS. Storms are expected to develop along a
southward moving cold front after 21z and will likely linger
into the evening hours. The sites most likely affected look to
be KRSL-KGBD-KSLN and eventually KHUT.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 7 PM CDT this evening for
KSZ067>069-082-083-091>093.

&&

DISCUSSION...RBL
AVIATION...RBL
Hazardous weather outlook, Jun 17, 3:21 PM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
321 PM CDT Mon Jun 17 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
321 PM CDT Mon Jun 17 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Gusty south winds are expected this evening for locations generally
along and and west of I-135. See latest wind advisory for
additional information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storms will be possible late Tuesday afternoon and early evening
over central Kansas, especially for locations along and north of
Interstate 70. Large hail and damaging winds will be possible with
the stronger storms. A few storms may linger into Wednesday with a
few strong storms and heavy rain possible.

Storms will also be possible Saturday night into Sunday morning
with at least some strong storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:57 PM CDTSpecial Weather StatementICTRussell18 min
Jun 18, 6:09 PM CDTSevere Thunderstorm Warning Considerable damage threatICTLincoln, Russell36 min
Jun 18, 6:37 PM CDTSpecial Weather StatementICTRussell38 min
Jun 18, 6:58 PM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton, Russell62 min

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.